Why the study?
Does amiodarone cause neurologic toxicity in patients with refractory ventricular arrhythmias?
Does amiodarone cause neurologic toxicity in patients with refractory ventricular arrhythmias?
Amiodarone therapy is frequently associated with a reversible neurologic syndrome, and its recognition can prevent unnecessary diagnostic evaluations.
Amiodarone may warrant neurologic monitoring in refractory VT/VF; leaves open optimal dosing and incidence in contemporary regimens.
Fifty-four consecutive patients were treated with amiodarone for symptomatic ventricular tachycardia or ventricular fibrillation refractory to treatment with conventional antiarrhythmic drugs. A reversible neurologic syndrome of tremor, ataxia, and occasionally peripheral neuropathy without nystagmus, dizziness, encephalopathy, or long-tract signs developed in 54% of the patients and was the most common reason for altering or discontinuing drug therapy. Neurologic side effects improved or resolved within 2 days to 4 weeks of decreasing or discontinuing amiodarone. Frequent neurologic toxicity is a hitherto undescribed complication of amiodarone therapy. Wider recognition of this syndrome will avoid unnecessary and costly diagnostic evaluation.
No takes yet. Share an insight, caveat, or question.
Charness et al. (1984) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: